Conway Groupoids and Completely Transitive Codes

Nick Gill*, Neil I. Gillespie, Jason Semeraro

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

4 Citations (Scopus)
318 Downloads (Pure)


To each supersimple 2-(n,4,λ) design D one associates a ‘Conway groupoid’, which may be thought of as a natural generalisation of Conway’s Mathieu groupoid M13 which is constructed from P3. We show that Sp2m(2) and 22m. Sp2m(2) naturally occur as Conway groupoids associated to certain designs. It is shown that the incidence matrix associated to one of these designs generates a new family of completely transitive F2-linear codes with minimum distance 4 and covering radius 3, whereas the incidence matrix of the other design gives an alternative construction of a previously known family of completely transitive codes. We also give a new characterization of M13 and prove that, for a fixed λ > 0; there are finitely many Conway groupoids for which the set of morphisms does not contain all elements of the full alternating group.

Original languageEnglish
Pages (from-to)399-442
Number of pages44
Issue number2
Early online date13 Feb 2017
Publication statusPublished - Apr 2018


  • primitive groups
  • symmetric generation
  • completely regular code
  • completely transitive codes
  • symplectic group
  • Conway groupoid
  • Mathieu groupoi


Dive into the research topics of 'Conway Groupoids and Completely Transitive Codes'. Together they form a unique fingerprint.

Cite this